Diagnosis and Management of Antidepressant Withdrawal – Understanding the Hyperbolic Curve and SSRI withdrawal

Posted on:January 18, 2021
Last Updated: January 20, 2021
Time to read: 12–14 minutes

Long-term use of antidepressants is often necessary; however, there is insufficient clinical evidence for continuing therapy for some patients. [Cruickshank et al., 2008] 

Unfortunately, stopping therapy is frequently associated with withdrawal symptoms, and these symptoms can be mistaken for relapse or recurrence of the underlying disorder. [Fava et al., 2015]; [Davies and Read 2019] 

Baldwin et al. reported prevalence rates between 7% and 23% of patients undergoing antidepressant withdrawal. [Baldwin et al., 2007]

However, a recent systematic review reported that up to 56% of patients would experience withdrawal effects. Of these, almost half (46%; based on four surveys) will regard their symptoms to be severe. [Davies and Read, 2019]. This study specifically recruited participants who had experienced antidepressant withdrawal symptoms, while more rigorous and controlled studies were not included in the review.  

 Some patients’ withdrawal syndrome may be mild and transient, whereas the reaction to antidepressant withdrawal can be very severe for other patients. It has been reported that although withdrawal generally lasts on average up to 6 weekssome patients have shown symptoms that last more than a year. [Bhanji et al., 2006] ; [Fava et al. 2007]

A quantitative analysis from patient narratives (n=69) of protracted withdrawal syndrome (PWS) from a large English-language internet forum SurvivingAntidepressants.org (a peer support site concerned about withdrawal from antidepressants) showed: 

At the time of the subjects’ most recent reports, the duration of PWS ranged from 5 to 166 months with a mean = 37 months and median = 26 months. Length of time on the antidepressant causing protracted withdrawal ranged from 6 to 278 months with a mean = 96 months and median = 79 months. [Hengartner et al., 2020]

Fava et al. have proposed using the terminology ‘withdrawal syndrome’ to replace the term ‘discontinuation syndrome’, which has been most often used to describe SSRI withdrawal. They have recommended using the term ‘withdrawal’  for SSRIs, rather than discontinuation, because the term discontinuation syndrome minimises the consequences of SSRI withdrawal, separating it from other CNS drug withdrawals.

The term discontinuation refers to the medical prescribing act or a patient’s self-discontinuation of medication. The term discontinuation syndrome is misleading since withdrawal may occur without discontinuation, such as in between two doses of rapid-onset and short-acting drugs (e.g. clock watching syndrome) and a decrease in medication.

In this article, we focus on SSRIs and SNRIs the two groups of antidepressants that are most widely prescribed for depression and are most likely to result in withdrawal symptoms.

References